Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 34, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 12, 2004, 1:12 PM EDT for Harford County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2004, 1:12 PM EDT (17:12 UTC)
- Expired
- Jul 12, 2004, 4:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Harford County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 5.2 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 121712 FFWLWX MDC025-122015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 112 PM EDT MON JUL 12 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR HARFORD COUNTY IN NORTHERN MARYLAND * UNTIL 415 PM EDT. * AT 112 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER PERRYMAN...MOVING NORTHEAST AT 20 MPH. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER INCH WILL BE POSSIBLE THROUGH 415 PM EDT. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE ABERDEEN...HAVRE DE GRACE AND PERRYMAN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3952 7633 3938 7622 3947 7600 3959 7612 $$ MANNING
1 follow-up statement
000 WGUS71 KLWX 121832 FFSLWX MDC025-122015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 231 PM EDT MON JUL 12 2004 ...FLASH FLOOD WARNING CONTINUES FOR HARFORD COUNTY UNTIL 415 PM EDT... AT 229 PM EDT...RADAR CONTINUED TO SHOW THUNDERSTORMS WITH VERY HEAVY RAIN OVER HAVRE DE GRACE...MOVING EAST AT 25 MPH. RADAR INDICATES THAT 3 TO 4 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER ONE HALF INCH WILL BE POSSIBLE THROUGH 500 PM EDT IN SOUTHEASTERN HARFORD COUNTY. SOME TOWNS AND CITIES THAT WILL CONTINUE TO BE AFFECTED BY FLOODING INCLUDE ABERDEEN...HAVRE DE GRACE AND PERRYMAN. THE BASINS MOST SUSCEPTIBLE TO FLOODING INCLUDE SWAN CREEK...GASHEYS CREEK AND CRANBERRY RUN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 11:15 AM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 12, 11:15 AM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1115 AM EDT MON JUL 12 2004 .SHORT TERM (UPDATE FOR THIS AFTERNOON)... PRETTY BUSY THIS MORNING SO WILL KEEP THIS SHORT. A MOIST UNSTABLE AIRMASS CONTINUES OVER THE CWFA THIS MORNING. PRECIP WATER VALUES EXPECTED AROUND 1.8-2.0 INCHES. EVEN WITH THE CLOUD COVER THIS MORNING...A FEW SHOWERS AND STORMS STILL MANAGED TO BREAK THROUGH. SATL SHOWING NICE N-S ORIENTED CONVERGENCE LINE OUT TO THE WEST IN CENTRAL WEST VIRGINIA MOVING E...AND WILL BE AFFECTING THE WRN PORTIONS OF THE CWFA BETWEEN 16-17Z. ASSOCIATED INCREASE IN BOTH DIURNAL HEATING AND THIS FEATURE WILL INCREASE COVERAGE OF PRECIP ACROSS THE CWFA THIS AFTERNOON. SO WILL HANG ONTO THE 80 POPS FOR THIS AFTERNOON WHERE WE HAVE THEM. FOR THIS UPDATE...LEFT GRIDS PRETTY MUCH INTACT. UPDATED WORDING IN THE ZONE PRODUCT TO CLEAN UP THE WORDING. FLOOD WATCH CONTINUES FOR MOST OF THE CWFA EXCEPT THE SW. && .AVIATION... VSBYS HAVE COME UP IN CHO INTO THE 2-3SM AT 14Z AND EXPECT IT TO CONTINUE TO SLOWLY RISE THERE. CLOUD COVER E OF THE BLUE RIDGE PLAYING HAVOC ON CEILINGS AT IAD/DCA/BWI. EXPECT COVERAGE OF TSRA/SHRA TO INCREASE AS THE AFTERNOON PROGRESSES. && .MARINE... TPLM2 REPORTING 18KT AT 14Z. WILL MONITOR BUT DO NOT PLAN TO RAISE SCA AT THIS POINT AS OTHER SFC SHORE STATIONS NOT REPORTING WINDS OVER 15KT. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FLOOD WATCH TODAY AND TONIGHT DCZ001. MD...FLOOD WATCH TODAY AND TONIGHT MDZ002>007-009>011-013-014. VA...FLOOD WATCH TODAY AND TONIGHT VAZ021-025>031-036>042-050>056. WV...FLOOD WATCH TODAY AND TONIGHT FOR WVZ048>055. MARINE...NONE. && SHORT TERM/AVIATION...SMZ
Hazardous weather outlook, Jul 12, 11:55 AM EDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1155 AM EDT MON JUL 12 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-121510- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 511 AM EDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A FLOOD WATCH CONTINUES FOR MUCH OF THE AREA THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS DURING THE MID TO LATE AFTERNOON HOURS. SOME THUNDERSTORMS COULD PRODUCE HOURLY RAINFALL AMOUNTS OF ONE TO TWO INCHES. THIS COULD CAUSE FLOODING OF CREEKS...STREAMS...AND LOW LYING/POOR DRAINAGE AREAS. RAINFALL FROM THUNDERSTORMS WILL TAPER OFF BY MIDNIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED... BUT RAINFALL REPORTS WILL BE GREATLY APPRECIATED. SMZ
In the hours before
Special weather statement, Jul 12, 7:44 AM EDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 744 AM EDT MON JUL 12 2004 MDZ002-003-VAZ021-025>031-036>040-050-051-056-WVZ048>055-121300- ALBEMARLE VA-ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA- CULPEPER VA-FREDERICK VA-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV- HIGHLAND VA-JEFFERSON WV-MADISON VA-MINERAL WV-MORGAN WV-NELSON VA- ORANGE VA-PAGE VA-PENDLETON WV-RAPPAHANNOCK VA-ROCKINGHAM VA- SHENANDOAH VA-SPOTSYLVANIA VA-WARREN VA-WASHINGTON MD- 744 AM EDT MON JUL 12 2004 ...AREAS OF DENSE FOG EARLY THIS MORNING... WITH THE ABUNDANT MOISTURE IN THE AIR THIS MORNING...AREAS OF DENSE FOG HAVE FORMED IN THE POTOMAC HIGHLANDS...SHENANDOAH VALLEY AND CENTRAL VIRGINIA. VISIBILITIES ARE UNDER A MILE IN SEVERAL LOCATIONS AND SOME LOCATIONS ARE REPORTING VISIBILITIES AROUND 1/4 MILE. VISIBILITIES ARE EXPECTED TO RAPIDLY IMPROVE TO ABOVE A MILE IN MOST LOCATIONS BETWEEN 9 AND 10 AM. MOTORISTS ARE URGED TO EXERCISE EXTREME CAUTION WHEN DRIVING THIS MORNING. SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. ALSO...INCREASE THE DISTANCE BETWEEN YOUR VEHICLE AND THE VEHICLE IN FRONT OF YOU AS VISIBILITIES CAN CHANGE RAPIDLY ESPECIALLY WHEN APPROACHING WATERWAYS...AND LOW SPOTS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
Special weather statement, Jul 12, 10:19 AM EDT, 2 hours 53 minutes before
ANZ534-121515- MARINE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1019 AM EDT MON JUL 12 2004 ...SPECIAL MARINE WARNING HAS EXPIRED FOR THE CHESAPEAKE BAY FROM DRUM POINT TO SMITH POINT... AT 10:15 AM EDT DOPPLER RADAR SHOWED A THUNDERSTORM ABOUT 4 MILES EAST OF POINT LOOKOUT MARYLAND. THIS STORM WHICH EARLIER HAD PROMPTED A SPECIAL MARINE WARNING HAS WEAKENED AND IS DRIFTING NORTH AROUND 5 KNOTS. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS WAS LOCATED JUST EAST OF SMITH POINT VIRGINIA AND DRIFTING NORTH AROUND 5 KNOTS. BRIEF WIND GUSTS TO 30 KNOTS ARE POSSIBLE WITH THIS AREA OF SHOWERS AND STORMS. SMZ
Special weather statement, Jul 12, 11:23 AM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1123 AM EDT MON JUL 12 2004 MDZ007-121630- HARFORD MD- 1123 AM EDT MON JUL 12 2004 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING HARFORD COUNTY... AT 1120 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RURAL NORTHERN BALTIMORE COUNTY MOVING TO THE EAST. THIS STORM HAS THE POTENTIAL TO PRODUCE SEVERE WEATHER. IF THIS STORM MAINTAINS STRENGTH...SEVERE WEATHER WILL BECOME POSSIBLE IN HARFORD COUNTY AND SEVERE THUNDERSTORM WARNINGS MAY BE REQUIRED. THIS STORM WILL TRACK THROUGH CENTRAL AND NORTHERN SECTIONS OF HARFORD COUNTY. RESIDENTS SHOULD REMAIN HIGHLY ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 11:11 AM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 49 min |
| Jul 12, 4:13 PM EDT | Flash Flood Warning | LWX | Harford | 4 hr |
| Jul 12, 5:08 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 37 min |
Nearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.